Kentucky, 2011

Damaging Winds in Kentucky, June 27, 2011

June 27, 2011 · NWS LMK · 2 events in 2 counties and zones

A strong outflow boundary from a decaying thunderstorm brought damaging winds to at least two counties in west central Kentucky. No rain accompanied these winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A strong outflow boundary from a decaying thunderstorm brought damaging winds to at least two counties in west central Kentucky. No rain accompanied these winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 27, 11:55 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 27, 11:55 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
155 PM EDT MON JUN 27 2011

...MESOSCALE AND AVIATION UPDATE...

ATMOSPHERE OVER CENTRAL KY...ESPECIALLY SOUTH CENTRAL KY...IS
RAPIDLY DESTABILIZING THIS AFTERNOON.  WITH CAPE VALUES ON THE RISE
INTO THE 1500 TO 2500 J/KG AND BULK SHEAR INCREASING AS WELL...OUR
ENVIRONMENT CONTINUES TO FAVOR INCREASING INTENSITY OF T-STORMS OVER
WESTERN KY/SOUTHWEST INDIANA AS THEY MOVE EAST.  WITH DRY MID LEVELS
AND A FAVORABLE MID LEVEL WAVE...DAMAGING WINDS LOOK TO BE THE MAIN
THREAT WITH THESE STORMS.  ALTHOUGH AN ISOLATED TORNADO WILL ALSO BE
POSSIBLE IN THE QLCS STRUCTURES WITHIN THE MCS.  ALSO OF NOTE IS THE
FORWARD PROPAGATING CORFIDI VECTORS WHICH INDICATE THAT THE MCS
COULD TAKE A SLIGHT SE TURN AS IT GETS GOING.  BECAUSE OF THE
POTENTIAL FOR SEVERE STORMS...SEVERE THUNDERSTORM WATCH 566 HAS BEEN
ISSUED FOR MUCH OF CENTRAL KENTUCKY AND PERRY COUNTY IN INDIANA
UNTIL 9 PM EDT...8 PM CDT.

.SHORT TERM (TODAY AND TONIGHT)...

WATCHING TWO CONVECTIVE COMPLEXES OVER THE UPPER MIDWEST TRAVEL
SOUTHEAST ALONG ELEVATED INSTABILITY AXIS THIS MORNING. LEAD CLUSTER
OF THUNDERSTORMS OVER EASTERN ILLINOIS IS LOSING STRENGTH AS IT
TRAVELS MORE EASTWARD OUT OF UNSTABLE ENVIRONMENT HOWEVER WILL HAVE
TO WATCH FOR CONTINUED DEVELOPMENT ON SOUTHWEST FLANK AS IT MOVES
INTO WESTERN INDIANA. FOCUS IS SHIFTING TOWARD OUTFLOW
DOMINANT/BOWING SEGMENT ACROSS EASTERN MO/WESTERN IL RAPIDLY MOVING
SOUTHEAST. TIMING ON THIS FEATURE COULD HAVE IT IN OUR NW CWA AROUND
DAWN THIS MORNING WITH A DAMAGING WIND THREAT NOT OUT OF THE
QUESTION...DESPITE ELEVATED NATURE. DO EXPECT IT TO WEAKEN AS IT
APPROACHES HOWEVER WILL CONTINUE TO MONITOR UPSTREAM DAMAGE
REPORTS/OBS.

THIS MCS IS GOING TO PLAY A LARGE ROLE IN HOW THE REST OF THE
FORECAST FOR TODAY AND EVEN TONIGHT EVOLVES AS CONVECTIVE CLOUD
COVER/COLD POOL/REMNANT OUTFLOW BOUNDARIES COULD ALL HAVE AN IMPACT
ON EXPECTED REDEVELOPMENT OF SURFACE BASED CONVECTION AHEAD OF THE
APPROACHING COLD FRONT LATER THIS AFTERNOON/EVENING. ASSUMING
CONVECTIVE SYSTEM WEAKENS CONSIDERABLY BEFORE IT ARRIVES AND ONLY
HAS MINIMAL IMPACT ON AREA...SCENARIO DESCRIBED BELOW SHOULD UNFOLD
INTO A SIGNIFICANT SEVERE WEATHER THREAT ACROSS MUCH OF THE CWA. THE
ALTERNATIVE SCENARIO WILL BE A LARGER IMPACT THIS MORNING FROM
CURRENT MCS THAT HELPS TO STABILIZE ATMOSPHERE FOR MUCH OF THE DAY
AND LIMIT EVENING/OVERNIGHT CONVECTION.

TODAY AND TONIGHT...

WARM FRONT DRAPED ACROSS NE KANSAS THROUGH N MISSOURI SOUTHEASTWARD
THROUGH WESTERN TENNESSEE WILL LIFT NORTH THROUGH THE CWA LATER THIS
MORNING AND EARLY THIS AFTERNOON. THIS WILL GRADUALLY PLACE THE
ENTIRE CWA IN THE WARM SECTOR AHEAD OF AN APPROACHING COLD FRONT AS
SURFACE LOW OVER THE UPPER MIDWEST QUICKLY MOVES NORTHEAST IN
RESPONSE TO POTENT SHORTWAVE EJECTING ACROSS THE NORTHERN PLAINS.
WILL LIKELY HAVE TO DEAL WITH REMNANT SHOWERS AND A FEW RUMBLES OF
THUNDER ACROSS OUR NORTHERN CWA FROM DYING CONVECTION CURRENTLY OVER
THE UPPER MIDWEST. THEN...WILL HAVE THE THREAT OF SCATTERED SHOWERS
AND THUNDERSTORMS GRADUALLY LIFTING NORTHEAST ACROSS THE CWA THROUGH
THE LATE MORNING AND EARLY AFTERNOON HOURS WITH CONVECTION FIRING TO
OUR NORTHWEST ALONG THE COLD FRONT LATER THIS AFTERNOON.

EXPECT DESTABILIZATION TO OCCUR QUICKLY DURING THE AFTERNOON HOURS
AS CONVECTIVE DEBRIS MOVES OUT AND MODERATELY UNSTABLE ENVIRONMENT
MOVES IN ON STEADY SOUTHERLY FLOW AT THE SURFACE. CONVECTION IS
EXPECTED TO DEVELOP NORTHWEST OF THE CWA LATER THIS AFTERNOON MOVING
INTO OUR NORTHERN CWA THIS EVENING. ALL SEVERE WEATHER HAZARDS WILL
BE POSSIBLE IN THIS SURFACE BASED ENVIRONMENT...ALTHOUGH DAMAGING
WINDS...HEAVY RAINFALL AND EXCESSIVE LIGHTNING WILL BE THE BIGGEST
THREATS. CANNOT RULE OUT ISOLATED TORNADOES AS SHEAR SHOULD BE
SUPPORTIVE OF A FEW SUPERCELLULAR STRUCTURES...HOWEVER MAIN
CONVECTIVE MODE SHOULD QUICKLY TRANSITION TO MCS ACTIVITY WITH
BOWING SEGMENTS. BEST THREAT WILL BE ACROSS SOUTHERN INDIANA AND
NORTHERN KENTUCKY THIS EVENING INTO THE OVERNIGHT...CLOSER TO BETTER
OVERALL SHEAR. ALSO AS STORMS MOVE SOUTH AND EAST INTO THE NIGHT
EXPECT THE LOSS OF THE BEST SURFACE BASED ENVIRONMENT.

MODELS DIFFER IN TIMING OF HOW QUICKLY CONVECTIVE COMPLEX EXITS
TONIGHT WITH NAM12/SPC WRF FASTER AND HAVING THE SYSTEM OUT OF THE
AREA SHORTLY AFTER MIDNIGHT. MOST OTHER MODELS HAVE LEANED TOWARD A
SLOWER SOLUTION AND HAVE BASED FORECAST ON THIS SCENARIO IN GOOD
AGREEMENT WITH NEIGHBORS. HAVE SOLID LIKELY POPS ACROSS THE NORTH
FOR MUCH OF THE EVENING OVERNIGHT WITH SOLID CHANCE POPS ACROSS
SOUTH CENTRAL KENTUCKY. HAVE GONE NEARER THE LOWEST GUIDANCE FOR
HIGH TEMPERATURES TODAY AS CONVECTIVE CLOUD COVER AND COLD POOL FROM
DYING MCS COULD LIMIT HEATING. THIS SHOULD PUT MOST LOCATIONS IN THE
MID TO UPPER 80S BY THIS AFTERNOON.

.LONG TERM (TUESDAY - SUNDAY)...

MODEL CONSENSUS CONTINUES TO SHOW HIGH PRESSURE SLOWLY PROCEEDING
FROM THE UPPER MISSISSIPPI VALLEY TUESDAY NIGHT TO THE SOUTHEAST
UNITED STATES BY FRIDAY NIGHT...KEEPING US DRY DURING THAT TIME
PERIOD. WEDNESDAY AND THURSDAY WILL SEE THE MERCURY RISE INTO THE
MIDDLE AND UPPER 80S...WITH 90S LIKELY ON FRIDAY.

A WEAK COLD FRONT WILL SLIP IN FROM THE NORTHWEST THIS
WEEKEND...PROVIDING US WITH A CHANCE OF SCATTERED THUNDERSTORMS EACH
OF THE THREE DAYS SATURDAY THROUGH THE FOURTH. AT THIS TIME IT LOOKS
LIKE THE MOST LIKELY DAY FOR THUNDERSTORMS WILL BE SUNDAY. HIGH
TEMPERATURES EACH DAY WILL BE AROUND THE 90 DEGREE MARK.

&&

.AVIATION (18Z TAF ISSUANCE)...

CONVECTIVE COMPLEX OVER WESTERN KY AND SOUTHWEST INDIANA WILL MOVE
EAST AND IMPACT THE TAF SITES WITHIN THE NEXT 2 TO 3 HRS.  HAVE
TIMED IT INTO BWG BETWEEN 19-1930Z...SDF AT 1845Z...AND LEX AT 20Z
RESPECTIVELY.  BWG SHOULD SEE THE WORST CONVECTION WITH STRONG WINDS
BEING THE MAIN THREATS.  UPSTREAM OBS INDICATE 50 TO 60 MPH WINDS
WITH THESE STORMS.  WILL STAY CONSERVATIVE WITH BWG TEMPO
GROUP...BUT WILL CONTINUE TO MONITOR AND UPGRADE THE WINDS IF
NECESSARY.  SDF/LEX SHOULD BE ON THE NORTHERN FRINGE OF THIS MCS.
LEX STANDS THE BEST CHANCE TO GET A STRONG STORM OUT OF IT.
HOWEVER...IT/S ABOUT 2.5 HRS WEST OF LEX RIGHT NOW SO WILL LEAVE OUT
STRONG WINDS IN A TEMPO GROUP FOR NOW.  WILL UPGRADE LEX/SDF AS THIS
MCS EVOLVES.

THE 14Z HRRR SEEMS TO HAVE THE BEST HANDLE ON THIS MCS...SO HAVE
SIDED WITH IT AS FAR AS END TIMES LATE THIS AFTERNOON.  MORE
CONVECTION IS POSSIBLE AFTER 3Z TONIGHT AHEAD OF A COLD FRONT...BUT
HAVE FOCUSED THIS TAF ISSUANCE ON THIS AFTERNOON/S CONVECTION.

WINDS SHOULD GENERALLY BE OUT OF THE SOUTH AHEAD OF THE
CONVECTION...VARIABLE AND GUSTY DURING CONVECTION...AND THEN SSW
AFTER THE CONVECTION HAS PASSED THIS AFTERNOON.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

MESOSCALE......AMS
SHORT TERM.....BJS
LONG TERM......AL
AVIATION.......AMS
Hazardous weather outlook, Jun 27, 11:24 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
124 PM EDT MON JUN 27 2011

INZ089-KYZ023>029-038>041-045>049-053>057-061>067-070>078-081-082-
281730-
PERRY IN-HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-
HARDIN KY-BULLITT KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-
CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
124 PM EDT MON JUN 27 2011 /1224 PM CDT MON JUN 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STORMS ARE EXPECTED THIS AFTERNOON...AND SOME MAY BE SEVERE.
STRONG WIND GUSTS TO 70 MPH WILL BE POSSIBLE...ALONG WITH ISOLATED
BRIEF TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED STORMS ARE EXPECTED TUESDAY AS A COLD FRONT SWEEPS
THROUGH THE REGION. STRONG GUSTY WINDS WILL BE THE MAIN THREAT
WITH THESE STORMS. THE BEST CHANCE FOR ANY SEVERE STORMS WILL
LIKELY BE SOUTHEAST OF A LINE FROM BOWLING GREEN TO LEXINGTON
TUESDAY MORNING.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT DAMAGING WINDS OR ANY ROTATION IN
THE CLOUDS TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

INZ076>079-083-084-090>092-KYZ030>037-042-043-281730-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-HARRISON IN-FLOYD IN-CLARK IN-JEFFERSON KY-OLDHAM KY-
TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-
BOURBON KY-NICHOLAS KY-
124 PM EDT MON JUN 27 2011 /1224 PM CDT MON JUN 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND NORTH CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE
STRONGEST STORMS MAY PRODUCE A FEW WIND GUSTS OVER 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED STORMS ARE EXPECTED TUESDAY AS A COLD FRONT SWEEPS
THROUGH THE REGION. STRONG GUSTY WINDS WILL BE THE MAIN THREAT
WITH THESE STORMS. THE BEST CHANCE FOR ANY SEVERE STORMS WILL
LIKELY BE SOUTHEAST OF A LINE FROM BOWLING GREEN TO LEXINGTON
TUESDAY MORNING.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT DAMAGING WINDS THIS AFTERNOON AND TONIGHT.

13/AMS

In the hours before

Special weather statement, Jun 27, 11:40 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
140 PM EDT MON JUN 27 2011

KYZ023-026-271845-
HANCOCK KY-OHIO KY-
INCLUDING THE CITIES OF...HAWESVILLE...BEAVER DAM
1240 PM CDT MON JUN 27 2011

...STRONG STORMS APPROACHING CENTRAL KENTUCKY...

A LINE OF POWERFUL THUNDERSTORMS WILL BE MOVING INTO HANCOCK AND
OHIO COUNTIES AFTER 100 PM CDT. THESE STORMS...WHICH WILL BE
COMING IN FROM THE WEST...WILL BE CAPABLE OF DAMAGING GUSTY WINDS
IN ADDITION TO FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY RAIN.

SEEK SHELTER BEFORE THESE STORMS STRIKE...AND LISTEN FOR ANY
WARNINGS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM CDT.

13
Special weather statement, Jun 27, 12:09 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
209 PM EDT MON JUN 27 2011

KYZ026-061-070-271900-
BUTLER-LOGAN-OHIO-
109 PM CDT MON JUN 27 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
DAMAGING WINDS ARE APPROACHING SOUTH CENTRAL KENTUCKY...

AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 20 MILES WEST OF GREENVILLE
TO 23 MILES SOUTHWEST OF GREENVILLE TO 27 MILES WEST OF
ELKTON...MOVING EAST AT 60 MPH.

FREQUENT LIGHTNING...HEAVY RAIN...AND DAMAGING WINDS IN EXCESS OF 60
MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL IMPACT...
  RUSSELLVILLE...
  MORGANTOWN...
  ROCKPORT AND HOLLOW BILL...
  SCOTTOWN AND NINETEEN...
  COOL SPRINGS AND HIGHVIEW...
  CROMWELL AND FLINT SPRINGS...

THE STORMS WILL LIKELY MAKE IT INTO THE BOWLING GREEN AREA AFTER 200
PM CDT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS WITH THESE STORMS CAN TOPPLE WEAKLY ROOTED TREES AND
DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN
FURNITURE AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD USE CAUTION.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3738 8710 3739 8663 3713 8662 3698 8667
      3683 8680 3683 8706 3706 8706 3710 8690
      3715 8693 3718 8693 3718 8690 3722 8691
      3727 8699 3732 8699 3736 8705 3736 8707
      3732 8711 3733 8714 3735 8714
TIME...MOT...LOC 1808Z 268DEG 51KT 3728 8742 3701 8740
          3688 8753

13
Special weather statement, Jun 27, 12:28 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
128 PM CDT MON JUN 27 2011

INZ089-KYZ024-025-271900-
BRECKINRIDGE-MEADE-PERRY-
128 PM CDT MON JUN 27 2011

...STRONG STORMS MOVING INTO BRECKINRIDGE...MEADE AND PERRY
COUNTIES...

AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 11 MILES NORTHEAST OF TELL
CITY TO 6 MILES NORTHWEST OF HARDINSBURG TO 12 MILES EAST OF
WHITESVILLE...MOVING EAST AT 55 MPH.

FREQUENT LIGHTNING...HEAVY RAIN...AND GUSTY WINDS TO 45 MPH...ARE
EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  HARDINSBURG...
  BRANDENBURG...
  RHODELIA AND MYSTIC...
  HENSLEY AND RAYMOND...
  MIDWAY AND LODALE...
  HILLGROVE AND HIGH PLAINS...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3797 8669 3808 8628 3805 8626 3801 8617
      3794 8607 3774 8619 3771 8664 3779 8667
      3781 8666 3786 8666 3791 8665 3792 8668
TIME...MOT...LOC 1827Z 254DEG 50KT 3805 8658 3784 8653
          3767 8663

13
Special weather statement, Jun 27, 12:38 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
238 PM EDT MON JUN 27 2011

KYZ026-061-062-070-071-271915-
BUTLER-EDMONSON-LOGAN-OHIO-WARREN-
138 PM CDT MON JUN 27 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS WEST OF BOWLING GREEN...

AT 135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE FROM 6 MILES EAST OF CENTRAL CITY
TO 14 MILES SOUTHWEST OF MORGANTOWN TO 8 MILES NORTHWEST OF
RUSSELLVILLE...MOVING EAST AT 60 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN...AND GUSTY WINDS TO 45 MPH ARE
EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  MORGANTOWN...
  DELAFIELD...
  CRESTMOOR...
  HIGHVIEW AND SOUTH HILL...
  SUGAR GROVE AND SHARER...
  WELCOME AND ROCKLAND...
  CASEY AND WELCHS CREEK...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3708 8699 3707 8695 3710 8690 3712 8690
      3715 8693 3718 8693 3718 8690 3722 8691
      3727 8699 3730 8699 3737 8649 3732 8646
      3733 8642 3719 8633 3696 8640 3693 8701
TIME...MOT...LOC 1838Z 262DEG 53KT 3729 8697 3713 8686
          3696 8690

13
Special weather statement, Jun 27, 1:21 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
321 PM EDT MON JUN 27 2011

KYZ027-061-062-271945-
BUTLER-EDMONSON-GRAYSON-
221 PM CDT MON JUN 27 2011

...STRONG STORM WITH EXTREMELY FREQUENT AND DANGEROUS LIGHTNING
AFFECTING BUTLER...EDMONSON AND GRAYSON COUNTIES...

AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF MORGANTOWN...MOVING EAST AT
45 MPH.

CONTINUOUS LIGHTNING...HEAVY RAIN...AND GUSTY WINDS TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  BROWNSVILLE...
  SUNFISH...
  LOVE...
  LEE AND VINEYARD...
  BIG REEDY AND ROUNDHILL...
  BLACK GOLD AND HUFF...
  SWEEDEN AND BEE SPRING...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM CDT...9 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3737 8665 3740 8661 3743 8663 3744 8662
      3745 8616 3716 8618 3720 8664
TIME...MOT...LOC 1919Z 272DEG 38KT 3727 8656

13

The radar

The Louisville radar (KLVX), 59 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Breckinridge

When
June 27, 1:26 PM CST
Where
Breckinridge County, Mc Quady
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.700, -86.520

Outflow winds associated with a decaying thunderstorm downed several trees in the McQuady area.

Thunderstorm Wind, Hardin

When
June 27, 2:35 PM EST
Where
Hardin County, 0.22 mi ENE of Elizabeth Town
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.701, -85.866

Outflow winds from a decaying thunderstorm brought a 62 mph wind gust to a Kentucky Mesonet site in Elizabethtown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308482, 308483.